Coming off quetiapine (Seroquel)

Hi everyone! I hope you all had happy holidays. Mine was… not great. I might talk about that in another blog post. We’ll see!

Today I want to talk about medication, and about how I have made a decision to come off one of my cocktail components. I don’t want anyone to use this as evidence that they shouldn’t go on quetiapine – this is just my personal experience.

Quetiapine is an antipsychotic in higher doses, but a mood stabiliser in lower doses. I was prescribed it as a mood stabiliser, so I was on a dose 75mg for most of the time. This is being lowered to 50mg for the time being to wean me off it. The main side effect is extreme drowsiness – for me, it puts me to sleep within 30minutes – 2hrs reliably. It has a half-life of 7-9 hours, and thus I will be knocked out for at least 7 hours every night.

Pros of quetiapine

  • I get a reliable amount of sleep every single night, meaning that I do not struggle with insomnia that many people with my disorders have.
  • It might have helped stabilise my mood, as I did notice a lessening of suicidal and self-harm thoughts when on the medication.
  • It felt good to go onto the medication because it felt like the psychiatrists were taking me seriously.

Cons of quetiapine

  • If I have something to do in the morning, then I have to go to bed early or risk waking up sedated and unable to function.
  • You are not meant to drink alcohol on quetiapine – as a university student, I almost always broke this rule. This gave me a risk of heart rate problems.
  • I did not feel like it helped my mood enough – I still had very bad mood swings and still struggled with my borderline personality disorder.
  • Despite the pro of it making my sleep easy, it also meant that if I ran out of medication (which I often do), I would not be able to sleep at all. I am currently extremely dependent on this medication, and that is not something I want.

 

So, I am coming off the medication. I’ll make a follow-up post to describe how it’s affecting me to come off it. Unfortunately, there is only a couple of possibilities for an alternative mood stabiliser, as it seems that I react quite strongly to the sedative side effects found in -azipine medications.

2 thoughts on “Coming off quetiapine (Seroquel)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s